Case Presentation: A 69-year-old male with a past medical history of hyperlipidemia on atorvastatin and type 2 diabetes presenting with progressive muscle pain and weakness. Who reports proximal muscle weakness, worsening over four years, and most prominent in the lower extremities. He started atorvastatin approximately one year prior to evaluation and has a family history of weakness involving his mother and a grandparent. On physical exam, he demonstrated diffuse proximal muscle weakness, muscular tenderness to palpation, and intact reflexes. Laboratory studies were significant for a creatine kinase of 16,611 and aldolase of 133.3. Sedimentation rate was elevated at 46 with a normal CRP. Advanced imaging to rule out underlying malignancy and follow-up colonoscopy were unremarkable. Serological testing revealed a positive HMG-CoA Reductase antibody of 143.5. Other autoimmune and infectious studies were negative. Muscle biopsy of the right quadriceps showed chronic active necrotizing myopathy with an area of perimysial perivascular inflammation consistent with statin-induced myopathy. There was also marked chronic denervation. He was diagnosed with autoimmune necrotizing myopathy and started on high dose prednisone with improvement in his symptoms. Atorvastatin was discontinued and rheumatology started methotrexate. Follow-up with neurology was planned for further evaluation of a possible concomitant neuropathy given the chronic denervation noted on EMG and also to rule out metabolic myopathy given the family history of muscle weakness.
Discussion: Statin induced immune mediated necrotizing myositis (SINAM) is an immune mediated myopathy which is part of a larger group of inflammatory myopathies. It is extremely rare with an estimated incidence of 2 to 3 per 100,000 people who use statins. It is characterized by acute, severe, onset of progressive proximal muscle weakness. Patients will typically have elevated muscle enzymes. This disease is associated with anti-HMG-CoA reductase antibodies. Electromyography and magnetic resonance imaging can be helpful for identifying a myopathic process, but the diagnosis is confirmed through muscle biopsy. Prominent necrosis with scarce immune cells is typical of SINAM histologically. Treatment involves immunosuppression with glucocorticoids and glucocorticoid sparing agents such as methotrexate. Another important part of management is discontinuation of the statin. Anti HMG-CoA reductase antibody associated with necrotizing autoimmune myopathy has been found to be associated with cancer, so ruling out malignancy is important. Additionally in our case, the patient had both proximal and distal muscular weakness, onset of weakness prior to starting a statin, and a reported family history of muscular weakness. Taken together, the patient may have had an underlying metabolic myopathy with his immune mediated necrotizing myopathy being a “second hit”. His chronic denervation on muscle biopsy pathology also raised concern for a neuropathic process.
Conclusions: In patients taking statins who develop proximal muscle weakness, myalgias, and significant CPK elevation, SINAM should be considered in the differential diagnosis. It is important to rule out other forms of myopathy. Muscle biopsy can help differentiate SINAM from other myopathies and can have both clinical and treatment implications.